Medicines and treatments for bronchitis

Most people with acute bronchitis have infections that can be dealt with by their immune system. They will usually only need treatment for the symptoms of bronchitis.

Bronchitis is most often caused by a virus, so antibiotics won’t help, particularly if you are otherwise healthy with a normal immune system. Antibiotics do not kill viruses.

There are ways you can relieve the symptoms of bronchitis (e.g. headache, aches, pains and fever), and some over-the-counter medicines that you can take.

See your doctor if your symptoms change or become worse, as pneumonia is a common complication of bronchitis.

What can I do to relieve my symptoms?

You can relieve your symptoms by:

  • resting
  • drinking plenty of water and non-alcoholic fluids
  • avoiding exposure to cigarette smoke
  • inhaling steam; this can help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge
  • drinking hot water with honey and lemon; this can also be a simple and effective home remedy.

Medicines to manage the symptoms of bronchitis

There are over-the-counter medicines you can take to help manage the symptoms of bronchitis. These include:

Medicines for relieving pain and fever

  • Adults and children older than 1 month can take paracetamol.
  • Adults and children older than 3 months can take ibuprofen.
  • The correct dose of paracetamol or ibuprofen for children who have pain or fever is worked out according to how much your child weighs.
  • Do not give aspirin for pain or fever to children younger than 12 years as it may cause serious side effects (e.g. Reye’s syndrome, see below).
  • Do not give aspirin for fever to children 12 to 16 years old. This is because Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children (this is rare, i.e. fewer than 1 in 1000 people will experience the side effect).

Fevers are common in young children, especially if they have a chest infection or after a vaccination. A fever (a temperature of 38.5°C or higher) doesn’t necessarily mean you or your child has a serious illness. In fact, a fever helps the body's immune system to fight infection. Read more about how to treat a fever and measuring and administering a child’s dose of medicine.

Tips for using pain and fever medicines safely

  • Paracetamol and ibuprofen are common ingredients in some cold and flu medicines, so it’s important to check the active ingredients on the label of your medicine to avoid ‘doubling up’ and taking other medicines that also contain paracetamol or ibuprofen.
  • It’s important to tell your health professional about all the medicines you or anyone in your care is taking, including prescription, over-the-counter and complementary medicines (‘herbal’ or ‘natural’ medicines and vitamin or mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.

Ask your pharmacist or doctor for advice about the safest medicine for you or your child, and always read the label on your medicine.

Read more about paracetamol, ibuprofen and aspirin.

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names (e.g. amoxycillin), with brand names in brackets and with a capital letter (e.g. Amoxil). We also discuss medicines in groups or ‘classes’ when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

Nasal spray and dropper bottles

Nasal decongestants can be tablets, sprays and drops. Image: Elena Schweitzer / Shutterstock

Medicines to relieve a blocked nose (nasal congestion)

Intranasal decongestants can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Medicated nasal decongestants must not be used in babies younger than 6 months, as rebound congestion may cause breathing difficulty. Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children.

Read more about nasal decongestants.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet for your medicine if available.

See your doctor if you notice a change in your symptoms or they become worse, as pneumonia is a common complication of bronchitis.

Who can I ask about side effects?

If you’re concerned that you or someone in your care may have had side effects related to a medicine, seek medical advice. People with questions about their medicines or seeking general information about side effects can also call the NPS Medicines Line on 1300 633 424 (Monday-Friday, 9am-5pm).To report possible side effects call the Adverse Medicine Events (AME) line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).

‘Cough and cold’ medicines

Cough, and combination ‘cough and cold’, medicines are available and may relieve your symptoms, but there is not enough information from good quality clinical trials proving their effectiveness, particularly in children. Cough medicines can also sometimes cause unwanted side effects such as drowsiness, nausea, vomiting and constipation. They are not recommended for use in children under 2 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) for your medicine (if available).

Find out more about ‘cough and cold’ medicines.

Phone for medicines information

Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia.

References
  • Respiratory Expert Group. Therapeutic guidelines: Respiratory; Acute bronchitis. Melbourne: Therapeutic Guidelines Ltd; March 2012, (accessed 20 April 2012).
  • Smith SM, Fahey T, Smucny J et al. Antibiotics for acute bronchitis. Cochrane Database of Systematic Reviews 2004, Issue 4. Art. No.: CD000245. DOI: 10.1002/14651858.CD000245.pub2. (Accessed 14 March 2012).
  • Rossi S, ed. Australian Medicines Handbook [online]. Adelaide: AMH, January 2013.